Alert archive / Michigan / Small Craft Advisories in 2009

Small Craft Advisory 99, NWS Gaylord, MI

December 27, 2009

NWS Gaylord, MI issued this small craft advisory at Dec 27, 2009, 3:47 PM EST. It took effect at Dec 28, 2009, 10:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 27, 2009, 3:47 PM EST (20:47 UTC)
In effect from
Dec 28, 2009, 10:00 AM EST
Expired
Dec 28, 2009, 4:14 AM EST
In force
Issued by
NWS Gaylord, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 27, 12:32 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Dec 27, 12:32 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1232 PM EST SUN DEC 27 2009

.SYNOPSIS.../ISSUED AT 300 AM/

A WEAKENING STORM SYSTEM OVER GREAT LAKES WILL EXIT INTO EASTERN
CANADA BY TONIGHT. WIDESPREAD LIGHT SNOW THIS MORNING WILL QUICKLY
DIMINISH TO SCATTERED LIGHT SNOW SHOWERS FOR MUCH OF TODAY AND
TONIGHT. BY LATE TONIGHT...AN ARCTIC FRONT WILL DROP SOUTHWARD INTO
THE GREAT LAKES...PROVIDING A REINFORCING SHOT OF COLD AIR TO THE
REGION. THE COLD AIR COMBINED WITH THE FRONTAL BOUNDARY...WILL
PROVIDE A PERIOD OF LAKE ENHANCED SNOWFALL TO MUCH OF NORTHERN
MICHIGAN LATE TONIGHT...INTO MONDAY MORNING. AS THE FRONT DEPARTS
MONDAY AFTERNOON...LAKE EFFECT SNOW SHOWERS WILL CONTINUE ACROSS THE
SNOWBELTS OF EASTERN UPPER AND NORTHWEST LOWER MICHIGAN THROUGH
MONDAY NIGHT AND TUESDAY. HIGH PRESSURE IS EXPECTED TO BUILD INTO
THE REGION BY MIDWEEK...LEADING TO MORE TRANQUIL WEATHER.

&&

.SHORT TERM.../ISSUED AT 1129 AM/...THIS AFTERNOON

PESKY LOW PRESSURE SYSTEM CONTINUES IT/S SLOW TREK NORTHEAST THROUGH
UPPER MICHIGAN THIS MORNING...WITH LOW LEVEL WINDS GRADUALLY TURNING
MORE SW-W WITH TIME. CONFLUENCE OF MESOSCALE AND SYNOPTIC FORCING
FEATURES WILL ONCE AGAIN DRIVE THE FORECAST...AS IS USUALLY THE CASE
THIS TIME OF YEAR. 12Z GUIDANCE DEPICTS ANOTHER REGION OF Q-VECTOR
CONVERGENCE/QG-UPWARD SUPPORT SLIDING ACROSS SRN LOWER MICHIGAN INTO
THIS EVENING...WHICH LINES UP FAIRLY WELL WITH AREA OF ENHANCED
SNOWFALL NOW SLIPPING THROUGH THAT AREA. GUIDANCE SUGGEST SOME OF
THIS SYNOPTIC SUPPORT JUST CLIPS THE FAR SE COUNTIES THIS AFTERNOON
AND MAY BRING A PERIOD OF HIGHER POPS DOWN THAT WAY. NOT A BIG DEAL
HOWEVER...WITH ONLY MINOR ACCUMULATIONS ANTICIPATED.

MEANWHILE...REMAINING HEAVIER LAKE ENHANCED SNOW SHOWERS SLOWLY
WORKING UP THE LAKE MICHIGAN SHORELINE NORTH OF GRAND TRAVERSE
BAY...AS LOW LEVEL WINDS BEGINNING TO VEER SW. THIS ACTIVITY BROUGHT
SOME TRANSIENT HEAVIER SNOW SHOWERS TO INLAND AREAS OF NW LOWER
MICHIGAN...WITH LIGHT ACCUMULATIONS OF SNOW. EXPECT THIS ACTIVITY TO
EVENTUALLY WIND UP  ACROSS FAR NW LOWER MICHIGAN (LITTLE TRAVERSE
BAY NORTH) AND THROUGH THE STRAITS AS WINDS SETTLE INTO A SSW
CONFIGURATION BY EVENING. DECENT OVER WATER INSTABILITY AND HIGHER
INVERSION HEIGHTS WILL LEAD TO SOME MODEST ACCUMULATIONS THROUGH THE
AFTERNOON HOURS. MAY ALSO NEED TO CONSIDER SOME SORT OF ADVISORY FOR
TONIGHT IF SNOW SHOWER ACTIVITY GETS LOCKED IN. WILL MULL THAT OVER
THIS AFTERNOON.

OTHERWISE...NOT A BAD DAY OVERALL WITH AREAS LIKELY SEEING SOME
SUNSHINE AT TIMES.

ADAM

&&

.LONG TERM.../ISSUED AT 300 AM/...TONIGHT AND BEYOND

TONIGHT INTO MONDAY NIGHT...UPPER LOW SHIFTS EASTWARD...WHILE A NRN
STREAM SHORTWAVE DIVES ACROSS ONTARIO AND SHARPENS UP THE LOW LEVEL
TROUGHING THROUGH MONDAY MORNING. 1000-850MB WINDS WILL BE ON THE
RISE (30KTS)...WHILE SHARP CYCLONIC CONVERGENCE BECOMES MORE
UNIDIRECTIONAL OUT OF THE NNW BY MONDAY AFTERNOON. ALTHOUGH MANY LES
SNAPSHOTS LOOK IMPRESSIVE FOR GOOD SNOWFALL...THE TRANSITION TO A
MORE STEADY NNW FLOW...RESULTS IN MUCH OF THE SNOW BEING TRANSIENT
IN NATURE...THUS LIMITING ACCUMULATIONS. BY THE TIME THE BETTER
THERMAL PROFILES AND STEADY 1000-850MB WINDS SET UP MONDAY AFTERNOON
AND NIGHT...THE AIR MASS IS ALREADY DRYING. CAN SEE AN AVERAGE
MAXIMUM OF AROUND 3 INCHES OF SNOW IN THE SNOWBELTS BOTH TONIGHT AND
MONDAY...WITH AROUND 2 INCHES IN DRIER AIR MASS FOR MONDAY NIGHT. NO
HEADLINES FORESEEN AT THIS POINT...BUT AT LEAST WE ARE GETTING THE
LAKE EFFECT MACHINES ROLLING AGAIN.

TUESDAY AND LATER PERIODS...NO REAL CHANGES. SFC HIGHER PRESSURE
SWEEPS BY TO OUR SOUTH TUESDAY...WHILE A CLIPPER SYSTEM ROLLS IN IN
PSEUDO SPLIT FLOW ALOFT WEDNESDAY-WED NIGHT. THIS FEATURE BRINGS
SOME BROAD WEAK WAA...AND LOW LEVEL WIND FIELDS OUT OF THE SW. LAKE
ENHANCEMENT LOOKS SMALL WITH PROJECTED H8 TEMPS OF -8C...BUT AT
LEAST SOME. POSSIBLY AN ADVISORY SITUATION FOR THE COASTAL COUNTIES.
THIS TOO FAR OUT HOWEVER...AND NOT STRONG ENOUGH AT THIS POINT TO
WARRANT ACCUMULATING SNOW MENTION IN HWO.

SMD

&&

.MARINE.../ISSUED AT 300 AM/

LOW PRESSURE WILL CONTINUE TO WEAKEN AS IT MOVES IN OVER THE
GREAT LAKES TODAY. WINDS WILL BE 15KTS OR LESS AND GENERALLY SOUTH
AND EAST EARLY...BECOMING WEST BY TONIGHT...AS THE LOW PASSES BY.
STRONG COLD FRONT DROPS IN LATE TONIGHT AND EARLY SUNDAY
MORNING...AND PRESSURE GRADIENT TIGHTENS AS WINDS SHIFT MORE NNW
DURING THE DAY TUESDAY. SMALL CRAFTS EXPECTED ALL NEARSHORE
WATERS...AND SOME GALES ARE POSSIBLE...BUT NO HEADLINES JUST YET
UNTIL WE CAN NAIL DOWN MORE OF THE SPECIFICS. PERIODS OF SNOW
WILL GRADUALLY BECOME LAKE DOMINATED TONIGHT AND INTO MONDAY. SMD

&&

.AVIATION.../ISSUED AT 1232 PM/...VALID FOR 18Z TAFS

STORM SYSTEM FROM THE PLAINS HAS LIFTED INTO THE GREAT LAKES. THIS
FEATURE WILL SLOWLY EXIT NORTHEAST OF THE REGION TONIGHT AND
MONDAY...HOWEVER SFC TROUGHING/CYCLONIC FLOW WILL LINGER OVER THE
NRN LAKES THROUGH THE TAF PERIOD. COMPLICATED CIG/VSBY FCST THIS
AFTN THROUGH MONDAY AFTERNOON RANGING AT ANY TIME BTWN IFR AND VFR
...AS THE STORM SYSTEM EXITS NORTHEAST AND LAKE EFFECTS BECOME AN
INFLUENCE. HOWEVER MOSTLY EXPECT MVFR CIGS/VSBYS ACROSS NORTHERN
MICHIGAN THROUGH THE TAF PERIOD. SOUTHWEST SFC WINDS TODAY WILL TREND
WEST TONIGHT...AND FINALLY NORTHWEST MONDAY ON BACK SIDE OF EXITING
STORM SYSTEM.

SWR

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Dec 27, 3:07 AM EST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
307 AM EST SUN DEC 27 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
281300-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
307 AM EST SUN DEC 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE PASS ON ANY SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE.

SMD

In the hours before

Local storm report, Dec 27, 9:48 AM EST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
948 AM EST SUN DEC 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             SAULT STE. MARIE        46.48N 84.37W
12/27/2009  M4.0 INCH        CHIPPEWA           MI   TRAINED SPOTTER

            24 HR TOTAL THRU 9 AM. SNOWDEPTH 12 IN.

&&

SWR
Local storm report, Dec 27, 10:41 AM EST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1041 AM EST SUN DEC 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             ENGADINE                46.12N 85.57W
12/27/2009  M3.5 INCH        MACKINAC           MI   DEPT OF HIGHWAYS

            24 HR TOTAL THRU 8 AM. SNOWDEPTH 6 IN.

&&

SWR

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 7:18 PM ESTWinter Weather AdvisoryAPXBenzie, Manistee, Wexford8 hr
Dec 27, 3:44 PM ESTWinter Weather AdvisoryAPXAntrim, Benzie, Cheboygan, Crawford, Emmet, Grand Traverse and 9 more36 hr
Dec 27, 3:47 PM ESTGale WarningAPX37 hr

Nearby

Small Craft Advisories in Michigan, 2009Every small craft advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.